Alert archive / Arizona / Flash Flood Warnings in 2021

Flash Flood Warning 226, NWS Flagstaff, AZ

September 2, 2021Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 2, 2021, 5:20 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2021, 5:20 PM MST (00:20 UTC)
Expired
Sep 2, 2021, 8:30 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.3 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

309 
WGUS55 KFGZ 030020
FFWFGZ
AZC005-025-030330-
/O.NEW.KFGZ.FF.W.0226.210903T0020Z-210903T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
520 PM MST Thu Sep 2 2021

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Coconino County in north central Arizona...
  Yavapai County in west central Arizona...

* Until 830 PM MST.

* At 520 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.75 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  mainly rural areas of Coconino and Yavapai Counties

This includes the following highways...
	Interstate 40 between mile markers 135 and 143.

This includes the following creeks, washes and rivers...
  Ash Fork Draw, Pineveta Wash, Eightmile Creek, Big Chino Wash and 
  Partridge Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly or mountainous terrain, there are many low water crossings 
which will become dangerous in heavy rain. Do not attempt to cross 
flooded roads. Find an alternate route.

&&

LAT...LON 3535 11260 3529 11249 3519 11254 3509 11273
      3512 11275 3527 11267

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MCT
2 follow-up statements
956 
WGUS75 KFGZ 030122
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
622 PM MST Thu Sep 2 2021

AZC005-025-030330-
/O.CON.KFGZ.FF.W.0226.000000T0000Z-210903T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-Yavapai AZ-
622 PM MST Thu Sep 2 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST THIS 
EVENING FOR COCONINO AND YAVAPAI COUNTIES...

At 622 PM MST, Doppler radar indicated heavy rain has moved out of 
the warned area. Between 1.5 and 3 inches of rain have previously 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Heavy rain producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  mainly rural areas of Coconino and Yavapai Counties

This includes the following highways...
	Interstate 40 between mile markers 135 and 143.

This includes the following creeks, washes and rivers...
  Ash Fork Draw, Pineveta Wash, Eightmile Creek, Big Chino Wash and 
  Partridge Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly or mountainous terrain, there are many low water crossings 
which will become dangerous in heavy rain. Do not attempt to cross 
flooded roads. Find an alternate route.

&&

LAT...LON 3535 11260 3529 11249 3519 11254 3509 11273
      3512 11275 3527 11267

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MCT
468 
WGUS75 KFGZ 030323
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
823 PM MST Thu Sep 2 2021

AZC005-025-030333-
/O.EXP.KFGZ.FF.W.0226.000000T0000Z-210903T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino AZ-Yavapai AZ-
823 PM MST Thu Sep 2 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 830 PM MST THIS EVENING FOR 
COCONINO AND YAVAPAI COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3535 11260 3529 11249 3519 11254 3509 11273
      3512 11275 3527 11267

$$

MCT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:16 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Sep 2, 2:16 PM MST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
216 PM MST Thu Sep 2 2021

.SYNOPSIS...Scattered thunderstorms today will become more
limited in coverage this weekend, with only isolated storms
expected over the higher terrain. Cool temperatures on Friday will
warm considerably by Sunday and Monday.

&&

.DISCUSSION...Strong thunderstorms have developed along and south
of the Mogollon Rim this afternoon, where the instability and
moisture is greatest. Relatively slow moving storms have led to
heavy rain accumulations in some areas. We expect storms to
continue this afternoon, mainly along and south of the Rim,
dissipating this evening.

Drier and warmer weather is on tap this weekend and into next
week as relatively strong high pressure becomes established over
the Great Basin. This will create an unfavorable pattern to
advect moisture (which is now generally to our south) into the
area, and establish warm air aloft which will cap much of the
convection. With this, only isolated to scattered thunderstorms
are forecast through the period, with most numerous storms over
and around the White Mountains. Temperatures will get quite warm,
with highs 5-10 degrees above normal expected through the period
Sunday through Wednesday.

&&

.AVIATION...For the 00Z package...Scattered thunderstorms
generally along and south of a line from KGCN to KSOW this
afternoon will diminish after 01Z. Expect MVFR conditions, with
IFR in the strongest storms. Only isolated storms expected after
18Z Friday. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Drier conditions are forecast for Friday and
Saturday, with isolated thunderstorms over the higher terrain.
More numerous storms are expected over and around the White
Mountains. Winds will generally be light.

Sunday through Tuesday...There will be a slight chance for
thunderstorms along and south of the Mogollon Rim each afternoon.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...BAK
AVIATION...BAK
FIRE WEATHER...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 2, 11:53 AM MST, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1153 AM MST Thu Sep 2 2021

AZZ008-037-021915-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
1153 AM MST Thu Sep 2 2021

...A strong thunderstorm will impact portions of Yavapai County
through 1215 PM MST...

At 1151 AM MST, Doppler radar was tracking a strong thunderstorm near
Yavapai County Fairgrounds, or near Prescott Valley. This storm was
nearly stationary.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Prescott Valley, Yavapai County Fairgrounds, Prescott Airport and
Prescott Valley Event Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3449 11236 3465 11246 3475 11231 3456 11217
TIME...MOT...LOC 1851Z 241DEG 3KT 3461 11234

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 5:27 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino5 hr

Nearby

Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.